We’ve done numerous columns on wrong patient errors and confusion over patient names. However, a recent article in Pharmacy Times (Ross 2016) shows how such errors can occur outside the hospital and be propagated to the hospital.
A pharmacy dispensed
a medication intended for a patient named Florence Frost instead to an elderly
patient named Margaret Forrest. That medication was the oral
hypoglycemic agent gliclazide and it apparently led to hypoglycemic brain
injury and other complications in Margaret Forrest. She was found unconscious
and admitted to a hospital. At the hospital, the staff thought she was patient
Frost because a paramedic had grabbed a box of medication from the apartment
that had Frost’s name on it.
The pharmacy, as do most pharmacies, keeps patient medications on shelves in alphabetical order. So it is not surprising that a pharmacist or pharmacy technician might accidentally pick up a medication intended for another patient and dispense it. In our discussions on patient safety with lay people we emphasize the need for them to identify they have the right medication at the pharmacy and that it is intended for them (verifying their name is on the prescription). But one can easily see how someone with impaired vision or cognition may fail to verify that.
And even after hospitals recognize wrong medications and stop them we’ve all seen wrong medications get propagated in medication lists in our copy-and-paste world (see our April 5, 2016 Patient Safety Tip of the Week “Workarounds Overriding Safety”).
Patient identification errors remain frequent and this year were ranked number 2 on ECRI Institute’s Top 10 Patient Safety Concerns for 2016 (see our May 2016 What's New in the Patient Safety World column “”).
Ross M. Woman Dies from Alleged Dispensing Error. Pharmacy Times 2016; Published Online: Thursday, March 24, 2016